The Diabetes Forum Support Community For Diabetics Online

The Diabetes Forum Support Community For Diabetics Online (https://www.diabetesforum.com/forum.php)
-   Diabetes Forum Lounge (https://www.diabetesforum.com/diabetes-forum-lounge/)
-   -   shaky, lightheaded... (https://www.diabetesforum.com/diabetes-forum-lounge/12255-shaky-lightheaded.html)

GeorgiaTiger 11-01-2012 19:16

shaky, lightheaded...
 
I was just sitting today watching TV and got extremely shaky and lightheaded. Now, I had only had some celery sticks and humus for breakfast after waking up to a BG of 211. I checked my BG when I started feeling bad and it was 167. STILL nowhere near normal, but may be the lowest I have been in months. Could this have caused my shakiness and lightheadedness? Since I have been extremely high for a while (like well over 200 and sometimes as high as 445). Been doing Levemir for three nights now and my fasting has been slowly declining (from 260's the day before I started to 211 this morning).

Any thoughts?

GretchenRS 11-01-2012 19:28

Yeah Georgia -- it sounds like you are experiencing "false hypos", when your blood glucose drops to a level a lot lower than what your body is used to.
After I was dx'ed and stopped eating all extraneous sugar and most starches my BG dropped by 200 points in a couple of weeks. I was light-headed, dizzy and shaky for 2-3 weeks until my body got used to the lower BG.
Dr. Bernstein recommends for people with very high BG to step down to about 175 and holding at that level until they feel stable before dropping lower. Others think it is best to just get it down to normal (like going cold turkey with an addiction) and just deal with it. I felt bad enough at 175 I didn't want to go further right away.

Good luck to you.
Gretchen

GeorgiaTiger 11-01-2012 19:30

That was kinda scary!

David Burke 11-01-2012 19:30

That sounds like what's called a false hypo. Basically it's your body resisting your efforts to normalize your levels. It got used to the higher levels and likes being that high, even though its harmful. The more you can resist and fight through the feelings the less the impact and less frequent they'll happen. Eventually you won't have them. Since you're using insulin, just make sure to check you've stabilized and not still dropping quickly. If you're dropping quickly be sure to take precautions. If you're stable, try and fight it off.

Sent from my iPhone

GeorgiaTiger 11-01-2012 19:33

Well, David, I toasted a slice of whole grain bread and put some pnut butter on it and ate that. The shaky feelings went away. It scared me so I jumped on the bread. Ill check the BG again in a bit.

Wrkng-hard 11-01-2012 19:34

Hi Allen
The only thing I can suggest is that ii could be your body adjusting to lower blood sugars( ok, maybe complaining) after those higher levels. I would keep testing but it seems like a false hypo that some here try to ride out. It helps in the long run. I am not an expert and don't know anything about insulin, but I know I hate the lows I used to have. Hopefully someone will stop by and provide more informed suggestions.
Take care and please let us know how you are doing.
Deb

David Burke 11-01-2012 19:41

Quote:

Originally Posted by GeorgiaTiger
Well, David, I toasted a slice of whole grain bread and put some pnut butter on it and ate that. The shaky feelings went away. It scared me so I jumped on the bread. Ill check the BG again in a bit.

Bread really defeats the efforts you're making. If you feel the need to snack try some string cheese or slum Jim's. but getting these feelings is a good thing. It means you're taking control and getting control.

Sent from my iPhone

GeorgiaTiger 11-01-2012 19:42

Quote:

Originally Posted by David Burke (Post 126268)
Bread really defeats the efforts you're making. If you feel the need to snack try some string cheese or slum Jim's. but getting these feelings is a good thing. It means you're taking control and getting control.

Sent from my iPhone

OK...Ill stay away from the bread from now on. Thanks for the help!

silvertiger 11-01-2012 22:32

I remember dashing to my meter because I thought for sure I was going low, and nope... those false hypos will get you! It is best to eat something low carb so that you don't keep riding the rollercoaster.

skb 11-01-2012 23:54

Allen,
One thing is certain, your levels are improving. So, you are on the right track. The term 'false' is applied to the hypoglycemic episode to indicate that technically you were not in the low territory. However, to the guy at the end of the stick, the false is as true as true can be.

Like Dave suggested, over correcting with fast carbs, will make you swing like a yo-yo and that is not a good idea. And also since you are an insulin user, keep an eye on those numbers when you are dropping and do take measures when required.


All times are GMT +1. The time now is 01:02.

Powered by vBulletin®
Copyright ©2000 - 2020, vBulletin Solutions, Inc.
Search Engine Optimization by vBSEO
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2020 DragonByte Technologies Ltd.
User Alert System provided by Advanced User Tagging v3.1.0 (Pro) - vBulletin Mods & Addons Copyright © 2020 DragonByte Technologies Ltd.